Necrotizing Myopathy in the Setting of Antisynthetase Syndrome
Antisynthetase syndrome is a systemic autoimmune process characterized by a constellation of clinical manifestations (myositis, interstitial lung disease, polyarthritis, fevers, Raynaud’s phenomenon and cutaneous rashes). We report the muscle biopsy findings in a 64-year-old male with a past medical history of multiple sclerosis, hypertension, diabetes and depression who presented with an upper respiratory and muscle weakness and pain. He had an elevated white blood cell count, serum creatinine kinase, Wintergreen sedimentation rate and C reactive protein. Electromyography studies demonstrated evidence of a necrotizing myopathy. He was treated initially with antibiotics for pneumonia and subsequently received methylprednisolone and IVIG. A left deltoid muscle biopsy showed inflammatory myopathy changes. Extensive antibody testing was performed and revealed an Antibody. The paucity of inflammation on his biopsy may be related to his prior treatment with immunosuppressive agents or may be related to tissue sampling.
Antisynthetase syndrome (AS) is a systemic autoimmune syndrome marked by the presence of anti-synthetize antibodies and clinical manifestations of interstitial lung disease, non-erosive symmetric polyarthritis of small joints, fever, Raynaud’s phenomenon, mechanic’s hand rash and myositis. A variety of antibodies have been described in association with the syndrome with anti-Jo-1 (anti-histidyl-tRNA synthetase) being the most common; anti-OJ (anti-isoleucyl-tRNA synthetase) antibody is relatively infrequent and has been observed in only 1% of cases in patients with inflammatory myopathy . Making the diagnosis is challenging because the clinical presentation is quite varied and is often nonspecific. Patients with milder disease symptoms may go undiagnosed. This paper reports on the muscle biopsy results in a patient with AS and OJ Anti synthetase antibody.
The spectrum of muscle disease in patients with AS can vary from subclinical with transient elevated creatinine kinase (CK) levels which respond to therapy to patients who experience significant proximal muscle weakness and pain. Inflammatory myopathy changes, as encountered in this patient’s muscle biopsy, are found in over 90% of patients . Typical symptoms associated with the usual abrupt onset of skeletal muscle involvement include muscle weakness and muscle tenderness/pain. Some patients have been reported to have weakness in muscles of the cricopharynx, hypopharynx and upper esophagus which can manifest as dysphagia and increased risk of aspiration.
The mainstay of treatment is glucocorticoids, which may need to be given for a prolonged period of time. Muscle strength may take several weeks to improve with therapy. Creatine kinase levels may take longer to return to normal with treatment. An initial improvement in muscle strength on steroid therapy with subsequent decline in strength may indicate the development of a treatment related steroid myopathy. A subset of patients may require other immunosuppressive agents such as methotrexate or azathioprine to ameliorate symptoms.
JCMPY cordially invites you to submit your research work on this topic. We accept Research/ Review/ Case reports/ Short communication/ Commentary articles. Submissions can be made online through Editorial tracking system present in our journal homepage or through email as an attachment to firstname.lastname@example.org.